Reactivation of human herpes virus-6 in the renal tissue of a patient with drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS)

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A 74-year-old man who had been administered trimethoprim-sulfamethoxazole for three weeks suffered from drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS). In the early stage of the clinical course, he developed renal dysfunction. A renal biopsy showed granulomatous tubulointerstitial nephritis accompanying the proliferation of human herpes virus (HHV)-6 in tubular epithelial cells. With corticosteroid therapy, the systemic rash and renal function gradually improved. The present patient is the second case of DIHS/DRESS demonstrating a possible reactivation of HHV-6 in the renal tissue. The clinical role of viral reactivation in DIHS/DRESS must be further elucidated.

Original languageEnglish
Pages (from-to)1769-1774
Number of pages6
JournalInternal Medicine
Volume55
Issue number13
DOIs
Publication statusPublished - 2016

Fingerprint

Drug Hypersensitivity Syndrome
Eosinophilia
Exanthema
Viruses
Kidney
Pharmaceutical Preparations
Interstitial Nephritis
Sulfamethoxazole Drug Combination Trimethoprim
Adrenal Cortex Hormones
Epithelial Cells
Biopsy

Keywords

  • Drug rash with eosinophilia and systemic symptoms (DRESS)
  • Drug-induced hypersensitivity syndrome (DIHS)
  • Eosinophilia
  • Human herpes virus 6 (HHV-6)
  • Reactivation

ASJC Scopus subject areas

  • Internal Medicine

Cite this

@article{b618304d218c4adc820bc8a751144e2d,
title = "Reactivation of human herpes virus-6 in the renal tissue of a patient with drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS)",
abstract = "A 74-year-old man who had been administered trimethoprim-sulfamethoxazole for three weeks suffered from drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS). In the early stage of the clinical course, he developed renal dysfunction. A renal biopsy showed granulomatous tubulointerstitial nephritis accompanying the proliferation of human herpes virus (HHV)-6 in tubular epithelial cells. With corticosteroid therapy, the systemic rash and renal function gradually improved. The present patient is the second case of DIHS/DRESS demonstrating a possible reactivation of HHV-6 in the renal tissue. The clinical role of viral reactivation in DIHS/DRESS must be further elucidated.",
keywords = "Drug rash with eosinophilia and systemic symptoms (DRESS), Drug-induced hypersensitivity syndrome (DIHS), Eosinophilia, Human herpes virus 6 (HHV-6), Reactivation",
author = "Hideharu Hagiya and Masaya Iwamuro and Takehiro Tanaka and Kou Hasegawa and Yoshihisa Hanayama and Maya Kimura and Fumio Otsuka",
year = "2016",
doi = "10.2169/internalmedicine.55.6287",
language = "English",
volume = "55",
pages = "1769--1774",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "13",

}

TY - JOUR

T1 - Reactivation of human herpes virus-6 in the renal tissue of a patient with drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS)

AU - Hagiya, Hideharu

AU - Iwamuro, Masaya

AU - Tanaka, Takehiro

AU - Hasegawa, Kou

AU - Hanayama, Yoshihisa

AU - Kimura, Maya

AU - Otsuka, Fumio

PY - 2016

Y1 - 2016

N2 - A 74-year-old man who had been administered trimethoprim-sulfamethoxazole for three weeks suffered from drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS). In the early stage of the clinical course, he developed renal dysfunction. A renal biopsy showed granulomatous tubulointerstitial nephritis accompanying the proliferation of human herpes virus (HHV)-6 in tubular epithelial cells. With corticosteroid therapy, the systemic rash and renal function gradually improved. The present patient is the second case of DIHS/DRESS demonstrating a possible reactivation of HHV-6 in the renal tissue. The clinical role of viral reactivation in DIHS/DRESS must be further elucidated.

AB - A 74-year-old man who had been administered trimethoprim-sulfamethoxazole for three weeks suffered from drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS). In the early stage of the clinical course, he developed renal dysfunction. A renal biopsy showed granulomatous tubulointerstitial nephritis accompanying the proliferation of human herpes virus (HHV)-6 in tubular epithelial cells. With corticosteroid therapy, the systemic rash and renal function gradually improved. The present patient is the second case of DIHS/DRESS demonstrating a possible reactivation of HHV-6 in the renal tissue. The clinical role of viral reactivation in DIHS/DRESS must be further elucidated.

KW - Drug rash with eosinophilia and systemic symptoms (DRESS)

KW - Drug-induced hypersensitivity syndrome (DIHS)

KW - Eosinophilia

KW - Human herpes virus 6 (HHV-6)

KW - Reactivation

UR - http://www.scopus.com/inward/record.url?scp=84976530068&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84976530068&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.55.6287

DO - 10.2169/internalmedicine.55.6287

M3 - Article

C2 - 27374681

AN - SCOPUS:84976530068

VL - 55

SP - 1769

EP - 1774

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 13

ER -